MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 08/20/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Impella rp flex was inserted via the left femoral vein in a 60-year-old male patient for acute myocardial infarction/cardiogenic shock (ami/cgs).The patient's comorbidities were not reported.The patient's clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage d, deteriorating, identified as worsening despite initial therapy with evidence of ongoing hemodynamic compromise.Therapies provided prior to support included inotropes, vasopressors, and respiratory support.Impella rp flex introducer insertion was initially attempted via the right internal jugular vein using serial dilation insertion best practices.Following unsuccessful advancement of the introducer, a small skin incision was made at the access site in attempt to facilitate sheath passage, however, remained unsuccessful.The healthcare provider attributed the patient's thick skin to the inability to advance the introducer.The left femoral vein was subsequently prepared as alternate access.During preparation for the alternate access site, score marks were observed on the distal end of the sheath dilator, presumed to have resulted from contact with the scalpel used during the skin incision.A new impella rp flex introducer kit was obtained and access was successful.On day three of support, following removal of a temporary pacemaker and pulmonary artery catheter from the right femoral vein, the patient experienced a decrease in hemoglobin from 9.2 g/dl to 7.5 g/dl and a decrease in platelet count from 75 to 44.Activated clotting time (act) at the time of the event was 164 seconds.No bleeding, bruising, or hematoma was reported at the impella access site.Blood products were administered in response to the reported hematologic changes.The provider reported concern that the back wall of the common femoral vein may have been perforated during insertion of the temporary pacemaker and pulmonary artery catheter, however, elected to explant the impella rp flex out of an abundance of caution.At the time of the event, the impella rp flex was providing hemodynamic support within the expected range at performance level p5 with flows of 2.4 l/min.The purge solution consisted of 5% dextrose in water with 25 meq/l sodium bicarbonate.The device was subsequently explanted, and the patient survived to device explant.Although the healthcare provider did not attribute the reported bleeding event to the impella rp flex, the event is being reported due to the anatomical proximity of the bilateral femoral venous access sites and the inability to conclusively dissociate device involvement based on the available information.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50569136
Report Number1220648-2026-12425
Device Sequence Number10507361
Product Code PYX
UDI-Device Identifier00813502012811
UDI-Public(01)00813502012811(17)280127(10)2027884355
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2027884355
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2026
Supplement Date Received by Manufacturer09/16/2026
Initial Report FDA Received Date09/02/2026
Supplement Report FDA Received Date09/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/14/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PA Catheter; Temporary Pacemaker
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexMale
Patient Weight138 LB
Patient RaceBlack Or African American